Friday, June 10, 2011

AV Dissociation. Is there AV block?

This patient had a drug overdose with oxcarbazepine and this ECG was recorded.

What is the rhythm?  Is there AV block?


See the comments on the annotated ECG below


Answer
There are p-waves and there are QRS complexes and many seem to have no relation to each other.  It is easy to believe there is complete AV block.  

But there is not AV block.  There is accelerated junctional rhythm and a sinus rate that is very near the junctional rate.  See the annotated ECG below: 
Black arrows show p-waves that do not conduct either because the sinus beat came after the AV node, or, if the p-wave is before QRS, because the rapid junctional rhythm initiated a beat before the sinus node was able to conduct through the AV node.  In these beats, the p-wave is upright because it is sinus.  It is sinus because the sinus node fired before the ascending impulse from the AV node could affect it.  Had the AV node conducted up to the atrium first, there would be an inverted p-wave.  The green arrows show normal sinus beats that are conducted before the AV node can initiate a beat on its own.  The thick blue arrow shows a capture or fusion beat: in this case the p-wave occurred late enough that, by the time it conducted through the AV node, the QRS was no longer completely refractory; however, it was slightly refractory and therefore the QRS is slightly abnormal (wider). The narrow blue arrow is also a fusion beat; the p-wave is buried in the previous T-wave (that's why the previous T-wave looks larger than all the other.  The right bundle branch is still refractory, but the left bundle is not, so it has an Right Bundle Branch Block morphology.   

Dr. K. Wang, the rhythm master, had this to say: "The 8th QRS holds the key. It occurs with a shorter R-R interval with a reasonable PR interval, indicating that it is conducted from the P-wave.  Thus, there is no complete AV block, just accelerated AV junctional rhythm with interference AV dissociation.  Accelerated Junctional Rhythm is a very regular rhythm, and any QRS that occurs with a shorter R-R interval is not from the junction, but is a beat conducted from above."

Thus, there is no AV block and the danger to the patient from the drug overdose is not nearly what it would be had there actually been AV block.

AV Dissociation does not necessarily mean AV block!!

3 comments:

  1. To be honest it wasn't until after paramedic school I learned there was a difference between 3rd Degree AV Block and AV dissociation. We used those terms interchangeably!

    ReplyDelete
  2. What was the drug OD in question? Digoxin?

    ReplyDelete
  3. It was a psychiatric medication, and not one that typically has a lot of cardiac toxicity. I just cannot remember which one it was. Definitely not digoxin.

    ReplyDelete